Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 271, NWS Goodland, KS

July 5, 20164 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2016, 9:58 PM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 9:58 PM CDT (02:58 UTC)
Expired
Jul 5, 2016, 10:45 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:22 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 5, 9:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS53 KGLD 060258
SVRGLD
KSC063-109-179-193-060345-
/O.NEW.KGLD.SV.W.0271.160706T0258Z-160706T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1045 PM CDT

* AT 958 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF HOXIE TO 5 MILES EAST OF OAKLEY TO
  7 MILES SOUTHEAST OF RUSSELL SPRINGS...MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OAKLEY...QUINTER...GRAINFIELD...GRINNELL...GOVE...
  PARK AND THE MONUMENT ROCKS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 73 AND
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3897 10029 3870 10060 3883 10116 3906 10102
      3924 10070 3933 10047 3913 10015 3911 10015
TIME...MOT...LOC 0258Z 289DEG 20KT 3925 10048 3911 10076 3885 10106 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
1 follow-up statement
315 
WWUS53 KGLD 060317
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM CDT TUE JUL 5 2016

KSC179-193-060326-
/O.CAN.KGLD.SV.W.0271.000000T0000Z-160706T0345Z/
THOMAS KS-SHERIDAN KS-
1017 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS AND
SOUTHERN SHERIDAN COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3897 10029 3870 10060 3882 10111 3913 10090
      3913 10015 3911 10015
TIME...MOT...LOC 0316Z 289DEG 20KT 3922 10037 3908 10065 3882 10095 

$$

KSC063-109-060345-
/O.CON.KGLD.SV.W.0271.000000T0000Z-160706T0345Z/
GOVE KS-LOGAN KS-
1017 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR GOVE AND EASTERN LOGAN COUNTIES...

AT 1016 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF PARK TO 3 MILES SOUTH OF GRINNELL TO
9 MILES NORTH OF SCOTT STATE LAKE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OAKLEY...QUINTER...GRAINFIELD...GRINNELL...GOVE...
PARK AND THE MONUMENT ROCKS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 76 AND
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3897 10029 3870 10060 3882 10111 3913 10090
      3913 10015 3911 10015
TIME...MOT...LOC 0316Z 289DEG 20KT 3922 10037 3908 10065 3882 10095 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:45 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 6:45 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 208 PM MDT Tue Jul 5 2016

An upper level disturbance and cool front move into the area from
the northwest later this afternoon, exiting the area around/shortly
after midnight. Showers and thunderstorms will be possible across
much of the area with the greatest coverage from Trenton to Hill
City east. A few storms may become severe with large hail and
damaging winds. Low temperatures in the mid 50s to low 60s in far
eastern Colorado, low to mid 60s elsewhere.

For Tuesday may see some morning cirrus come in from the southwest
otherwise clear. During the late morning through afternoon hours
southwest winds across the western 1/2 of the area converge with
southeast winds across the eastern 1/4 of the area. Moisture in the
700-300mb layer and modest instability generate showers and
thunderstorms along this sfc convergence boundary. A few storms may
become severe once again. High temperatures about 5f hotter across
the western 1/2 of the area with mid 90s to around 100. For the
eastern 1/4 of the area a little more difficult as slightly cooler
air and a southeasterly wind may hamper full mixing potential.
Currently have highs in the mid 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 208 PM MDT Tue Jul 5 2016

There will be some chances for rainfall Wednesday evening east of
the dry line over the northeast quadrant of the area ahead of the
advancing upper level short wave trough.  However the mixed layer
CINH values are still very high which will greatly limit storm
coverage despite healthy mixed layer CAPE values.  If storms are
able to break the cap during the afternoon they will continue into
Wednesday evening and will likely be severe.  Any storms that
develop will be northeast of the Tri-State Area by midnight.

Thursday a cold front will move through the area in the morning. Due
to the dry environment over the west half of the Tri-State Area
behind the dry line and the stable environment east of the dry line
along with a fairly broad upper level short wave trough overhead, am
not anticipating any storms developing as the front moves through.
Highs on Thursday will greatly depend on how much of the cooler air
moves in behind the front during the.  Most model data has the
cooler air mass moving in with the front which supports cooler highs
than Wednesday. However if the bulk of the cooler air mass does not
move in until Thursday evening highs will not be as cool.

Thursday night will be dry as laminar northwest upper level flow
moves over the Tri-State Area behind the trough axis.

Friday through Tuesday there will be a low chances for rainfall
through this period of the forecast.  Friday afternoon isolated
storms may develop along the frontal boundary across the southern
and western part of the area as an upper level short wave trough
ahead of the ridge axis moves across it.  The highest chances for
rainfall for this part of the forecast will be Friday night as the
short wave trough continues to move across the area.  With the
shortwave trough so close to the ridge axis and the trough following
the moisture axis, the higher rainfall chances may be the result of
the models forecasting an MCS.  Am not too confident with this
scenario this far out but certainly bares watching.

The upper level ridge axis will move across the Tri-State Area
Saturday. Behind the ridge axis a weak short wave trough will
accompany the warm front east across the area from the southwest.
Storms could develop over the far eastern part of the area in the
afternoon before the front moves east of the area.

A fairly compact upper level short wave trough moves through the Tri-
State Area Saturday night.  However soundings do now look very
supportive of elevated storms developing during the night, but would
not be surprised if a few storms do form as the short wave trough
moves through.

Sunday/Sunday night an upper trough will deepen over the Great
Basin.  Ahead of this low a smaller scale short wave trough will
move across the area.  However the dry environment will prevent any
storms from forming as the upper level short wave trough moves
through.

Monday/Monday night a series of upper level short wave troughs will
move across the Tri-State Area from the southwest as the main trough
over the Great Basin moves east along the Canadian border toward the
Northern Plains  Ahead of the trough a cold front will move onto the
plains and through the Tri-State Area on Monday.  Expect a line of
storms to develop along the front in the afternoon and last into the
night.  Despite the front moving east of the area by early evening,
storm activity may continue into the evening as a short wave trough
moves overhead.

Tuesday another short wave trough may move through bringing some low
chances for rainfall to the eastern part of the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon)
Issued at 545 PM MDT Tue Jul 5 2016

KGLD: VFR through the period. Widely scattered shra/tsra in eastern
Colorado will move close to terminal between 01Z and 03Z with cigs
at FL100. Gust front associated with convection expected at KGLD
around 01Z with gusts to 40 mph. For remainder of tonight into
Wednesday, light and variable winds overnight trending toward S-SW
at 10-15 kts Wednesday morning.

KMCK:  VFR through the period. Scattered shra/tsra with cigs at
FL050 will move close to terminal after about 0130Z and continue to
around 0330Z. Gust front with convection will potentially produce
wind gusts to 40 mph. Otherwise variable winds overnight into
Wednesday.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DDT
LONG TERM...JTL
AVIATION...DLF
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUL 5 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE JUL 5 2016 /1140 AM CDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF A
LINE FROM YUMA COLORADO TO SHARON SPRINGS AND LEOTI KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS THE SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP WEDNESDAY AFTERNOON AND EVENING GENERALLY EAST OF A LINE
FROM WRAY COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 5, 7:28 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             6 WNW LEOVILLE          39.62N 100.55W
07/05/2016  E1.75 INCH       DECATUR            KS   TRAINED SPOTTER

            LARGE AMOUNT OF HAIL COVERING THE ROAD. MOSTLY GOLF BALLS
            AND QUARTERS.

&&

TLYNCH
Local storm report, Jul 5, 7:51 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 NE STRATTON NE        40.16N 101.21W
07/05/2016  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Jul 5, 7:52 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT TUE JUL 5 2016

COZ090-091-060115-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
652 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 715 PM MDT...

AT 652 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF BONNY RESERVOIR...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND HALE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 198 AND 211.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3967 10206 3939 10206 3945 10233 3963 10233
TIME...MOT...LOC 0052Z 269DEG 27KT 3954 10224

JRM
Local storm report, Jul 5, 8:10 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             SELDEN                  39.54N 100.57W
07/05/2016  E1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Jul 5, 9:08 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM CDT TUE JUL 5 2016

KSZ014-060230-
THOMAS KS-
908 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL
930 PM CDT...

AT 908 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF COLBY...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLBY AND MINGO.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 52 AND 73.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3913 10075 3913 10076 3921 10118 3937 10109
      3933 10072 3925 10072
TIME...MOT...LOC 0208Z 294DEG 19KT 3926 10105

JRM
Local storm report, Jul 5, 9:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             HOXIE                   39.36N 100.44W
07/05/2016  E1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            SEVERAL SPOTTER REPORTS OF HAIL IN HOXIE RANGING FROM
            0.75 TO 1.00 INCH IN DIAMETER.

&&

DFLOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:07 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan38 min
Jul 5, 7:28 PM CDTSevere Thunderstorm WarningGLDCheyenne19 min
Jul 5, 7:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan48 min
Jul 5, 7:46 PM CDTSevere Thunderstorm WarningGLDRawlins18 min
Jul 5, 8:20 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan40 min
Jul 5, 8:28 PM CDTSevere Thunderstorm WarningGLDSheridan47 min
Jul 5, 8:49 PM CDTFlash Flood WarningGLDGraham, Sheridan3 hr
Jul 5, 8:54 PM CDTSevere Thunderstorm WarningGLDGraham51 min
Jul 5, 8:57 PM CDTSevere Thunderstorm WarningGLDGove18 min
Jul 5, 9:05 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan40 min
Jul 5, 9:08 PM CDTSpecial Weather StatementGLDThomas22 min
Jul 5, 9:24 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas51 min
Jul 5, 10:38 PM CDTSevere Thunderstorm WarningGLDGove37 min
Jul 6, 1:08 AM CDTSpecial Weather StatementGLDGove37 min
Jul 6, 2:57 AM CDTSpecial Weather StatementGLDThomas48 min
Jul 6, 3:59 AM CDTSpecial Weather StatementGLDWallace46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.